Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2018, 12:42 PM CDT for Marion County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 12:42 PM CDT (17:42 UTC)
- Expired
- Jun 9, 2018, 1:12 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 102 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:47 PM CDT | TSTM WND DMG | 1 Ene Cartter, IL | DELAYED REPORT FROM A SPOTTER NEAR CARTTER IL. A 1-3 FOOT DIAMETER TREE IN A NEIGHBOR'S FRONT YARD WAS KNOCKED DOWN BY THE WINDS. SEVERAL TREE LIMBS WERE ALSO DOWN IN THE SPOTTER'S NEIGHBORHOOD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WUUS53 KLSX 091742
SVRLSX
ILC121-091845-
/O.NEW.KLSX.SV.W.0098.180609T1742Z-180609T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1242 PM CDT SAT JUN 9 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Marion County in south central Illinois...
* Until 145 PM CDT.
* At 1242 PM CDT, a severe thunderstorm was located near Salem,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salem, Helm, Iuka, Cartter and Selmaville.
This includes Interstate 57 in Illinois near exit 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8882 3859 8906 3869 8889 3861 8870
3848 8870
TIME...MOT...LOC 1742Z 295DEG 19KT 3858 8898
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky1 follow-up statement
956
WWUS53 KLSX 091812
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
112 PM CDT SAT JUN 9 2018
ILC121-091822-
/O.CAN.KLSX.SV.W.0098.000000T0000Z-180609T1845Z/
Marion IL-
112 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3848 8882 3859 8906 3869 8889 3861 8870
3848 8870
TIME...MOT...LOC 1808Z 295DEG 19KT 3851 8879
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:49 AM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 5:49 AM CDT, 6 hours 53 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 549 AM CDT Sat Jun 9 2018 .SHORT TERM... (Through Late Tonight) Issued at 333 AM CDT Sat Jun 9 2018 Hot and humid conditions will continue today with highs of 10 to 15 degrees above normal. Heat indices will get close to 100 this afternoon across parts of the area where highs will be in the lower 90s combined with surface dew points in the upper 60s to lower 70s. There is more uncertainty with the convective trends today and tonight. Although the atmosphere will get quite unstable this afternoon, there are no well defined surface boundaries clearly evident or upper level forcing mechanisms. The operational models and CAMS also have varying precipitation solutions with little run to run continuity leading to a low confidence forecast of convection. There is currently a weak vorticity maximum just north of COU early this morning which should drop southeastward and may bring a few showers and storms to areas in and around the St Louis metro area this morning as the latest HRRR runs was depicting. Should have at least isolated to widely scattered showers/storms this afternoon into the early evening during peak heating with some of the CAMS showing the best coverage across southeast MO and southwest IL. There may be a brief break in the convective threat later this evening, but then there is a possibility of an MCS dropping southeastward into northeast MO and west central IL late tonight. The NAM model keeps most of the convection north of our forecast area late tonight, but some of the models do bring convection into at least the northern portion of the forecast area late tonight. With plenty of instability a few storms this afternoon may be capable of producing large hail and damaging winds. Later tonight there may be the potential for damaging winds with an MCS having a strong cold pool dropping southeastward into the forecast area, although by the time the convection gets into our forecast area it may be in the weakening stage. GKS .LONG TERM... (Sunday through Friday) Issued at 333 AM CDT Sat Jun 9 2018 Mesoscale features/forcing will largely drive the potential for thunderstorms from Sunday into early Monday. Given the NWP models ability to accurately depict this that far in advance, confidence is quite limited in forecast details. The uncontaminated mass fields would suggest the wavering synoptic scale front will stretch from the north-central Plains across IA and northern IL into the OH Valley on Sunday, possibly sagging into the north-northeastern part of the CWA late Sunday afternoon/night. There are also suggestions that a remnant outflow boundary and/or MCV may drift into northeast MO near daybreak on Sunday, and then possibly another MCV will track from NE MO into south central IL on Sunday afternoon. In the absence of significant clouds/lingering precipitation, there will be good heating with temps climbing into the upper 80s-low 90s, and a very unstable air mass will be present from the afternoon into the evening. The region from northeast MO across eastern MO and into western IL would appear to have the highest probability of thunderstorms through the day. This same corridor will also have the highest probability of showers and storms into Sunday night with potential for the synoptic front to sag into the area from the northeast as well as weak broad low level moisture convergence. Other than the possibility of some spotty showers/thunderstorms, especially in southwest IL, I think much of Monday will be dry and feature the hottest temps over the next 7 days. Present indications are that highs will be in the low-mid 90s and peak heat indices may touch around 100 in the St. Louis metro and surrounding areas of eastern MO and western IL. The progression of a broad upper trof from the northern Rockies across the northern Plains and into the Upper MS Valley will send a cold front into northeast/central MO very late Monday night. There is good agreement with the GFS/ECMWF that the cold front will then move through the remainder of the CWA on Tuesday. Attendant with the cold front will a chance of showers and thunderstorms. High pressure then settles into the area on Tuesday night. The models diverge on evolution of the large scale pattern during the later half of the week, but do support at least a continuation of above normal temps. Glass && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 524 AM CDT Sat Jun 9 2018 Scattered diurnal cumulus clouds should develop late this morning and this afternoon. At least isolated showers/storms should also develop in the UIN and STL areas this afternoon as the atmosphere becomes very unstable with daytime heating. With uncertainty as to coverage and timing, will just include VCTS in the tafs. There is the possibility of a complex of storms dropping southward into our area late tonight from IA. For now will just include VCTS in the UIN taf late tonight. Persistent south- southwesterly surface winds will continue through the forecast period. SPECIFICS FOR KSTL: Scattered diurnal cumulus clouds should develop late this morning and this afternoon. At least isolated showers/storms should also develop this afternoon as the atmosphere becomes very unstable with daytime heating. With uncertainty as to coverage and timing, will just include VCTS in the STL taf. Persistent south-southwesterly surface winds will continue through the forecast period. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 9, 4:40 AM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 440 AM CDT Sat Jun 9 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-100945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 440 AM CDT Sat Jun 9 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Isolated strong to severe storms are possible this afternoon and tonight across northeast, central, and eastern Missouri and west central and southwest Illinois. The primary threats are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday The chance of thunderstorms will continue for most of the area through Friday. Isolated strong to severe storms are possible on Sunday and Sunday night across northeast Missouri and western Illinois. Isolated strong to severe storms are also possible Monday afternoon and night across parts of central and northeast Missouri and west central and south central Illinois. The primary threats are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and tonight. Glass
In the hours before
Local storm report, Jun 9, 12:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL 2 ESE COLUMBIA 38.44N 90.20W
06/09/2018 M1.00 INCH MONROE IL PUBLIC
&&
PWLocal storm report, Jun 9, 12:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 2 ENE SHREWSBURY 38.59N 90.29W
06/09/2018 E50 MPH ST. LOUIS CITY MO PUBLIC
STREET SIGNS BLOWN OVER.
&&
PWLocal storm report, Jun 9, 12:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM TSTM WND DMG 2 ESE COLUMBIA 38.44N 90.20W
06/09/2018 MONROE IL PUBLIC
GUTTERS AND SIDING DAMAGED.
&&
PWLocal storm report, Jun 9, 12:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 2 E SHREWSBURY 38.59N 90.30W
06/09/2018 ST. LOUIS CITY MO BROADCAST MEDIA
MULTIPLE TENTS AND CANOPIES BLOWN OVER AT
CHURCH EVENT.
&&
PWSpecial weather statement, Jun 9, 12:30 PM CDT, 12 minutes before
Special Weather Statement National Weather Service St Louis MO 1230 PM CDT SAT JUN 9 2018 MOZ061-063-091815- St. Louis MO-St. Charles MO- 1230 PM CDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND NORTH CENTRAL ST. LOUIS COUNTIES UNTIL 115 PM CDT... At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm over Bridgeton, moving east at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... St. Charles, Florissant, Maryland Heights, Hazelwood, Overland, St. Ann, Bridgeton, Berkeley, St. John, Woodson Terrace, Lambert Field, Lambert-St. Louis International Airport, Breckenridge Hills, Charlack, Edmundson, Sycamore Hills and Champ. This includes Interstate 70 in Missouri between exits 227 and 231. This also includes First Missouri State Capitol Historic Site. LAT...LON 3870 9054 3884 9056 3888 9037 3870 9034 TIME...MOT...LOC 1730Z 263DEG 6KT 3878 9046 Kanofsky
Special weather statement, Jun 9, 12:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
1233 PM CDT SAT JUN 9 2018
ILZ097-091830-
Pike IL-
1233 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS UNTIL 130 PM CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griggsville, moving south at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pittsfield, Griggsville, Perry, Chambersburg and Valley City.
This includes Interstate 72 near exit 35.
LAT...LON 3981 9058 3979 9060 3976 9061 3971 9065
3969 9065 3966 9062 3962 9080 3981 9085
3984 9067 3984 9060
TIME...MOT...LOC 1733Z 342DEG 9KT 3976 9070
KanofskyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:06 AM CDT | Special Weather Statement | LSX | Macoupin | 24 min |
| Jun 9, 9:20 AM CDT | Special Weather Statement | LSX | Monroe | 40 min |
| Jun 9, 9:28 AM CDT | Special Weather Statement | LSX | Macoupin | 47 min |
| Jun 9, 10:51 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 39 min |
| Jun 9, 10:59 AM CDT | Special Weather Statement | LSX | Jersey | 61 min |
| Jun 9, 11:25 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 42 min |
| Jun 9, 11:34 AM CDT | Special Weather Statement | LSX | Fayette | 56 min |
| Jun 9, 11:36 AM CDT | Special Weather Statement | LSX | Brown | 24 min |
| Jun 9, 11:52 AM CDT | Special Weather Statement | LSX | Madison | 53 min |
| Jun 9, 12:15 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 45 min |
| Jun 9, 12:33 PM CDT | Special Weather Statement | LSX | Pike | 57 min |
| Jun 9, 12:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.